Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 81, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 9, 2002, 2:42 AM CDT for Cumberland County, Illinois. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2002, 2:42 AM CDT (07:42 UTC)
- Expired
- May 9, 2002, 3:45 AM CDT
- In force
- 63 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Cumberland County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1076 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 9.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 090742 SVRSPI ILC035-090845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 242 AM CDT THU MAY 9 2002 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 345 AM CDT * AT 242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF JANESVILLE TO 14 MILES WEST OF JEWETT...OR FROM 2 MILES SOUTHEAST OF MATTOON TO 5 MILES NORTHEAST OF EFFINGHAM...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... JANESVILLE TOLEDO JEWETT GREENUP HAZEL DELL THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3938 8843 3920 8845 3919 8803 3937 8804 SMITH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:00 AM CDT, 42 minutes earlier.
Area forecast discussion, May 9, 2:00 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 AM CDT THU MAY 9 2002 MAIN FCST CONCERNS WILL CONTINUE TO REVOLVE AROUND EXCESSIVE RAINFALL POTENTIAL. NOT ONLY LINGERING THIS MORNING...BUT ANOTHER ROUND THIS WEEKEND. 06Z SFC ANALYSIS SHOWING LOW PRESSURE CENTER ACROSS WEST CENT WI. PRE-FRONTAL TROF TRAILING SOUTH THRU CENT IL WITH STRONG CONVECTION CONTINUING TO ADVANCE EAST INTO E CENT IL. MAIN CF BACK ACROSS ERN IA WHERE TEMPS AND DEW POINTS DROP OFF SIGNIFICANTLY. EVEN MORE CONVECTION CONTINUES TO DEVELOP ALONG THIS FRONT WITH WIDESPREAD STRATIFORM PCPN IN BETWEEN. ENTIRE EVENT TURNING INTO HEAVY RAINER. FRONT...CAA AND WELCOME DRYING SHOULD PUSH THRU SE AREAS BY NOON. WILL LET FFA RIDE THRU THIS MORNING WITH FLOOD THREAT CONTINUING AS RAINS SLOWLY TAPER OFF. GIVEN STRENGTH OF CAA THIS MORNING...WILL NEED TO ADD WORDING OF FALLING TEMPS...WITH CURRENT TEMPS LIKELY THE HIGHS FOR THE DAY. CLOUD COVER SHOULD DECREASE THRU DAY AS WELL AS SYSTEM RETREATS WITH WINDY CONDS MIXING DOWN. AN OCCASIONAL GUST TO 40 MPH WILL BE POSSIBLE. HIGH PRESSURE BUILDS IN FOR TNGT FOR DIMINISHING WINDS...CLEAR SKIES AND COLD TEMPS. CLOUDS ALREADY BEGIN TO INCREASE ON FRIDAY AHEAD OF NEXT SYSTEM. MOIST SWRLY UPPER LEVEL FLOW TO RETURN BY FRI NGT WITH INCREASED PCPN CHCS AGAIN. LIKELY CHCS THRU THE WEEKEND STILL LOOKS GOOD AS A SERIES OF WAVES MOVE NE IN SWRLY FLOW FOR PERIODIC HVY PCPN CHCS INTO EARLY MON. ...PRELIMINARY CCF FOR COORDINATION PURPOSES... SPI BB 061/039 067/049 067 36400 PIA BB 060/036 066/049 065 36400 DEC BB 062/039 067/049 067 36500 CMI BB 064/039 067/048 066 36+00 MTO WB 066/040 066/049 067 36+00 LWV WB 071/042 067/050 070 36+00 .ILX...FLOOD WATCH THIS MORNING FOR ALL OF CENTRAL AND SOUTHEAST ILLINOIS. FRIEDERS
In the hours before
Special weather statement, May 9, 12:48 AM CDT, 1 hour 54 minutes before
ILZ027>029-036-037-040>042-047>051-090610- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1248 AM CDT THU MAY 9 2002 ...SEVERE THUNDERSTORM WATCH CANCELED... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 2 AM FOR THE WESTERN HALF OF CENTRAL ILLINOIS HAS BEEN CANCELED. THE RISK FOR SEVERE WEATHER WITH DAMAGING WINDS AND HAIL HAS ENDED... ALTHOUGH THE THREAT FOR FLOODING WILL CONTINUE TO INCREASE. RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY MORNING HOURS. THE CONTINUED RAINFALL WILL CONTINUE TO RUNOFF INTO LOW LYING...STREAMS AND CREEKS WITH INCREASING WATER LEVELS. REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY. FRIEDERS
Special weather statement, May 9, 2:06 AM CDT, 36 minutes before
ILZ030-031-038-043-052-053-090720- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 206 AM CDT THU MAY 9 2002 ...SEVERE THUNDERSTORM WATCH CANCELED... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 4 AM FOR THE FOLLOWING COUNTIES HAS BEEN CANCELED... MARSHALL...WOODFORD...MCLEAN...DEWITT...MACON...CHRISTIAN. THE RISK FOR SEVERE WEATHER WITH DAMAGING WINDS AND HAIL HAS ENDED... ALTHOUGH THE THREAT FOR FLOODING WILL CONTINUE TO INCREASE. RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY MORNING HOURS. THE CONTINUED RAINFALL WILL CONTINUE TO RUNOFF INTO LOW LYING...STREAMS AND CREEKS WITH INCREASING WATER LEVELS. REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY. FRIEDERS
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:20 PM CDT | Flash Flood Warning | ILX | Schuyler | 6 hr |
| May 8, 10:18 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Schuyler, Scott | 57 min |
| May 8, 10:35 PM CDT | Flash Flood Warning | ILX | Fulton | 6 hr |
| May 8, 10:41 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 64 min |
| May 8, 10:45 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason | 45 min |
| May 8, 10:54 PM CDT | Flash Flood Warning | ILX | Cass, Morgan, Scott | 6 hr |
| May 8, 10:58 PM CDT | Tornado Warning | ILX | Fulton, Mason | 47 min |
| May 8, 11:16 PM CDT | Flash Flood Warning | ILX | Mason | 6 hr |
| May 8, 11:24 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Menard, Morgan, Sangamon | 51 min |
| May 8, 11:28 PM CDT | Tornado Warning | ILX | Peoria, Tazewell | 62 min |
| May 9, 12:02 AM CDT | Severe Thunderstorm Warning | ILX | Woodford | 43 min |
| May 9, 12:17 AM CDT | Flash Flood Warning | ILX | Marshall, Peoria, Tazewell, Woodford | 6 hr |
| May 9, 12:23 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Shelby | 52 min |
| May 9, 2:04 AM CDT | Severe Thunderstorm Warning | ILX | Moultrie | 26 min |
| May 9, 2:27 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Coles, Douglas | 63 min |
| May 9, 2:31 AM CDT | Severe Thunderstorm Warning | ILX | Effingham | 44 min |
| May 9, 2:52 AM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 53 min |
| May 9, 3:05 AM CDT | Severe Thunderstorm Warning | ILX | Cumberland | 40 min |
| May 9, 3:14 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford, Edgar, Jasper | 61 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.